Hail, Young
- When
- April 17, 3:44 PM CST
- Where
- Young County, 2.41 mi ESE of Newcastle
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.190, -98.710
A potent supercell developed during the afternoon and moved eastward along a cold front. This storm was responsible for hail as large as baseballs as it moved across Jack, Stephens, Palo Pinto, Parker, and Tarrant Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A potent supercell developed during the afternoon and moved eastward along a cold front. This storm was responsible for hail as large as baseballs as it moved across Jack, Stephens, Palo Pinto, Parker, and Tarrant Counties. A squall line developed along the southward moving cold front later that evening, producing a few reports of thunderstorm winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 17, 1:31 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 231 PM CDT THU APR 17 2008 .DISCUSSION... RATHER WEAK THUNDERSTORM SET-UP (FOR APRIL) IS IN PLACE ACROSS NORTH TEXAS AND EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE NORTHWESTERN COUNTIES IN THE NEXT HOUR OR SO. THE UPPER LEVEL TROUGH IS SLOWLY DIGGING SOUTHEAST ACROSS THE NATIONS MID SECTION WHILE THE FRONT IS CURRENTLY NEAR A LINE FROM LAWTON TO GRAHAM TO SWEETWATER. DEW POINTS ACROSS THE AREA ARE IN THE MID TO UPPER 50S WITH A FEW SITES IN THE LOWER 60S. PERSISTENT CLOUD COVER HAS INHIBITED MUCH SURFACE HEATING TODAY...ALTHOUGH SOME BREAKS ARE NOTED IN VISIBLE SATELLITE. THESE TWO FACTORS WILL RESULT IN WEAK SBCAPE VALUES. THE STRONG CAP EVIDENT ON THE 12Z FWD SOUNDING WILL CONTINUE TO ERODE AS THE COLD FRONT AND UPPER LEVEL TROUGH MOVE CLOSER AND LIFT INCREASES. UNIDIRECTIONAL SHEAR SUGGESTS THUNDERSTORMS WILL ORGANIZE INTO A LINEAR SYSTEM AS THE FRONT MOVES EAST. EXPECT THE LINE OF CONVECTION TO REACH THE METROPLEX IN THE 5 PM TO 7 PM TIME FRAME. THE MAIN THREAT WILL BE LARGE HAIL...ALTHOUGH DAMAGING WINDS WILL BE POSSIBLE WITH SUFFICIENT DRY AIR AVAILABLE IN THE MID LEVELS. THE STORMS ARE EXPECTED TO BECOME ELEVATED THIS EVENING ONCE THE FRONT CATCHES UP TO THEM. MOST OF NORTH TEXAS HAS A VERY GOOD CHANCE FOR RAIN THIS AFTERNOON AND EVENING AS THIS SYSTEM SWEEPS THROUGH. BY TOMORROW MORNING...PRECIP SHOULD ONLY BE AFFECTING THE EASTERN COUNTIES AS THE SYSTEM MOVES OUT OF THE AREA. THIS WEEKEND LOOKS NICE WITH TEMPERATURES REACHING THE LOWER 80S BOTH SATURDAY AND SUNDAY. BY THE BEGINNING OF THE WORK WEEK A LARGE BOWLING BALL LOW WILL ROTATE INTO THE NORTHERN PLAINS AND ATTEMPT TO PUSH A COLD FRONT SOUTH AS IT DOES SO. MODELS STALL THE FRONT OUT OVER THE CENTRAL UNITED STATES AS THIS SYSTEM PIVOTS INTO CANADA. LOW RAIN CHANCES REMAIN IN THE FORECAST NEXT WEEK AS THIS FRONT WAVERS IN THE VICINITY OF THE RED RIVER. SH/13 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 50 68 50 81 59 / 80 10 0 0 0 WACO, TX 52 72 49 81 60 / 70 10 0 0 0 PARIS, TX 51 64 47 78 56 / 80 20 0 0 0 DENTON, TX 49 68 47 81 60 / 70 5 0 0 0 MCKINNEY, TX 52 69 47 79 57 / 80 10 0 0 0 DALLAS, TX 50 71 52 81 61 / 80 10 0 0 0 TERRELL, TX 55 67 49 79 57 / 80 20 0 0 0 CORSICANA, TX 55 68 49 79 58 / 80 20 0 0 0 TEMPLE, TX 55 71 48 80 57 / 80 10 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175. &&
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 334 PM CDT THU APR 17 2008 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180900- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 334 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS NORTH TEXAS. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH A THREAT OF LARGE HAIL AND DAMAGING WINDS. A WIND ADVISORY IS IN EFFECT UNTIL 600 PM THIS EVENING FOR ALL OF NORTH TEXAS. UNTIL THAT TIME...GUSTY WINDS OF 20 TO 30 MPH...WITH HIGHER GUSTS...ARE EXPECTED. DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS WILL CONTINUE INTO FRIDAY...ENDING ABOUT NOON. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS NEXT MONDAY AFTERNOON THROUGH THURSDAY. A FEW OF THE STORMS MAY BECOME SEVERE...WITH A THREAT OF LARGE HAIL AND DAMAGING WINDS. 26
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
408 PM CDT THU APR 17 2008
TXZ100-172145-
YOUNG TX-
408 PM CDT THU APR 17 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN YOUNG COUNTY
AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF THROCKMORTON...MOVING
NORTHEAST AT 38 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.
DIME-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3342 9884 3342 9879 3340 9878 3341 9866
3333 9857 3306 9895 3307 9896 3331 9896
TIME...MOT...LOC 2108Z 226DEG 33KT 3314 9900
77/TLDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
444 PM CDT THU APR 17 2008
TXZ115-172215-
STEPHENS TX-
444 PM CDT THU APR 17 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN STEPHENS COUNTY
AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF ALBANY...MOVING NORTHEAST AT 41
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTH CENTRAL TEXAS.
LAT...LON 3296 9895 3295 9892 3295 9886 3281 9875
3264 9909 3265 9911 3286 9911
TIME...MOT...LOC 2144Z 247DEG 36KT 3271 9917
77/TLDThe Dyess AFB radar (KDYX), 89 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
21 hail, 11 thunderstorm wind, 7 flash flood, 1 tornado. Local standard time, as filed.
Baseball-size hail broke numerous windows and dented cars.
Tennis ball-size hail broke windows, damaged vehicles, and downed power and cable lines. The Palo Pinto General Hospital sustained about $400,000 damage to its roof. The Wal-Mart in town had every skylight broken which resulted in water damage. Mineral Wells High School sustained heavy damage to its roof and also to its new outdoor stadium and bleachers. Numerous city vehicles as well as private vehicles and residences received damage from the large hail. Car dealerships reported damage to 8,000 cars in the metroplex. Most of the damage in Palo Pinto County occurred in a west to east swath north of Highway 180. One woman was injured when she was hit in the head with a large hailstone but did not seek medical attention.
Car dealerships reported damage to about 8,000 cars in the metroplex. Damage was also reported to roofs and private vehicles.
A storm spotter reported a brief touchdown about six to seven miles north of Aledo on Farmer Road. The tornado was on the ground for about a minute as it moved due east. Power flashes were reported in association with the tornado.
A few trees and large limbs were blown down. An awning was torn off a gas station.
Car dealerships reported damage to about 8,000 vehicles in the metroplex. Roofs of homes and private vehicles were also damaged.
Golfball-size hail was reported at University Drive and White Settlement Road.
Power lines and poles, trees, and large branches were blown down.
Tractor-trailers and trucks were blown over on Justice Lane. Trees were also blown down across roads.
Cars were stalled in high water at the intersection of Bryant Irvin and Interstate 20 and also on the 2700 block of West Berry Street.
A car stalled out in high water along Cooper Street and Randol Mill Road.
A foot of water was reported at the intersection of Meacham Boulevard and Old Denton Road.
Five houses were flooded in town.
An NWS meteorologist estimated 60 MPH winds on the north side of Joe Pool Lake.
A 60 MPH wind gust was reported south of Sandflat.
A high water rescue was required at Irving Mall.
Flooding was reported at Oak Lawn Boulevard and North Stemmons Freeway.
A 60 MPH wind gust was reported in Red Oak and Ovilla.
A 100-year-old oak tree was blown down at the Shiloh Cemetery. The tree fell on and crushed a metal pavilion.
Several streets in Terrell were closed due to flooding.
A large tree was blown over a county road.
Trees were blown down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88796, 88797, 88798, 88799, 88800, 88801, 88802, 88803, 88804, 94070, 94077, 88805, 88806, 88807, 88808, 88809, 89342, 89343, 94071, 95802, 89335, 88810, 94074, 88811, 89336, 88812, 89347, 88813, 89344, 89345, 89337, 88814, 89339, 89346, 88815, 88816, 94079, 89340, 89349, 89341.